Florida, 2011Hail and Damaging Winds in Florida, June 12, 2011
June 12, 2011 · NWS MFL · 11 events in 1 county or zone
A surface trough over South Florida and an upper-level trough west of Florida combined to produce severe thunderstorms with large hail and strong winds over Broward County. Hail was as large as 2 inches in diameter and caused an inordinate amount of damage to vehicles in the southwest suburbs of Broward County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough over South Florida and an upper-level trough west of Florida combined to produce severe thunderstorms with large hail and strong winds over Broward County. Hail was as large as 2 inches in diameter and caused an inordinate amount of damage to vehicles in the southwest suburbs of Broward County. A few car dealerships in the area held hail sales after the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 12, 2:03 PM EST, 35 minutes earlier.
Area forecast discussion, Jun 12, 2:03 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
303 PM EDT SUN JUN 12 2011
.DISCUSSION...
A BROAD LOW LEVEL AND SOMEWHAT WEAK TROUGH EXTENDS ACROSS THE
FLORIDA STRAITS SOUTHWESTWARD TO NEAR THE YUCATAN PENINSULA. THE
LATEST GUIDANCE INDICATES DEEPER LAYERED TROPICAL MOISTURE IN THAT
REGION WITH RECENT SATELLITE IMAGERY INDICATING A BAND OF CLOUDS
IN THESE AREAS. THE TROUGH LIKELY EXTENDS INTO THE SOUTHERN TIP OF THE
SOUTH FLORIDA PENINSULA...WHICH IS WHERE THE CONVECTION BEGAN
EARLIER THIS AFTERNOON. CONVECTION CONTINUES ACROSS THE SOUTHERN
PART OF THE PENINSULA...AND IS BEGINNING TO GET MORE ORGANIZED IN
THE INTERIOR PORTIONS OF COLLIER COUNTY.
GUIDANCE CONTINUES TO INDICATE THAT THE DEEPER LAYERED MOISTURE
WILL LINGER ACROSS THE STRAITS AND SOUTHERN PENINSULA THIS EVENING
AND TONIGHT...SO LEFT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
IN THAT PORTION OF THE CWA THIS EVENING AND OVERNIGHT. THE FACT
THAT THERE WILL BE A LINGERING BOUNDARY FROM CURRENT CONVECTION IN
THAT AREA COULD ALSO HELP INITIATE ADDITIONAL SHOWERS AND
THUNDERSTORMS.
FOR MONDAY...CURRENT GUIDANCE CONTINUES TO INDICATE A BAND OF
TROPICAL MOISTURE LINGERING ACROSS THE FLORIDA STRAITS WITH
FORECAST PWATS EXPECTED TO REMAIN AROUND TWO INCHES ACROSS THE
REGION. IN ADDITION...THE LINGERING UPPER LEVEL TROUGH THAT IS
CURRENTLY ACROSS THE EASTERN GULF AND CENTRAL PART OF THE
PENINSULA WILL STILL WEAKLY EXTEND ACROSS SOUTH FLORIDA AS IT
MOVES NORTHEASTWARD. WITH THESE FACTORS IN MIND...SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED AGAIN ON MONDAY AND MONDAY
EVENING...MAINLY ACROSS THE PENINSULA WITH GREATEST COVERAGE
EXPECTED ACROSS THE INTERIOR REGIONS.
BY TUESDAY AND WEDNESDAY...RIDGING WILL START TO TAKE PLACE IN THE
UPPER LEVELS AND AVAILABLE MOISTURE WILL START TO DECREASE WITH
LATEST GUIDANCE INDICATING CHANCES OF CONVECTION
DECREASING...ALTHOUGH CHANCES OF ISOLATED SHOWERS AND
THUNDERSTORMS WITH SOME SCATTERED ACTIVITY POSSIBLE.
&&
.MARINE...
THE GUIDANCE CONTINUES TO INDICATE THAT SURFACE WINDS ACROSS
REGIONAL WATERS ARE FORECAST TO BE AROUND 10 KNOTS OR LESS THROUGH
THE FORECAST PERIOD WITH SEAS NEAR 2 FEET OR LESS ACROSS THE GULF
AND ATLANTIC WATERS THROUGH THE FORECAST PERIOD.
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 73 90 74 91 / 10 30 10 30
FORT LAUDERDALE 77 90 78 90 / 10 30 10 30
MIAMI 75 91 77 91 / 20 30 10 30
NAPLES 75 88 74 89 / 10 20 10 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
DISCUSSION/MARINE...60/BD
AVIATION/RADAR/FIRE...84/AK
Hazardous weather outlook, Jun 12, 1:03 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
203 PM EDT SUN JUN 12 2011
FLZ063-066>075-168-172>174-130815-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
203 PM EDT SUN JUN 12 2011
...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING, A FEW STRONG...
...SLIGHT RISK OF MINOR URBAN TYPE FLOODING THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VISIBILITY: SMOKE FROM A NEARLY EXTINGUISHED WILDFIRE WILL CONTINUE
TO AFFECT THE INLAND PORTIONS OF MIAMI-DADE COUNTY. KROME AVENUE
REMAINS CLOSED BETWEEN SOUTHWEST 8TH STREET AND HIGHWAY 27.
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY
EVENING. A FEW STRONG STORMS ARE EXPECTED, CONTAINING STRONG WIND
GUSTS, HAIL AND FREQUENT LIGHTNING STRIKES.
WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND
GUSTS TO AROUND 50 MPH.
HAIL: A FEW STORMS THIS AFTERNOON AND EARLY EVENING MAY PRODUCE
SMALL HAIL UP TO NICKEL SIZE.
FLOODING: ANY THUNDERSTORM THAT DEVELOPS WILL HAVE THE POTENTIAL
TO PRODUCE HEAVY RAINFALL. THIS IN COMBINATION WITH THE SLOW
MOTION OF THESE STORMS WILL ALLOW FOR A SLIGHT RISK OF URBAN TYPE
FLOODING ACROSS THE REGION THIS AFTERNOON AND THIS EVENING.
RIP CURRENTS: WINDS WILL BECOME NORTHEAST AROUND 10 MPH THIS
AFTERNOON, RESULTING IN A SLIGHT RISK OF RIP CURRENTS AT THE
ATLANTIC COAST BEACHES OF MIAMI DADE, BROWARD, AND PALM BEACH
COUNTIES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
GREGORIA
In the hours before
Special weather statement, Jun 12, 12:30 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
130 PM EDT SUN JUN 12 2011
FLZ073-075-173-174-121815-
COASTAL MIAMI DADE COUNTY FL FAR SOUTH MIAMI-DADE COUNTY FL INLAND
MIAMI-DADE COUNTY FL MAINLAND MONROE FL
130 PM EDT SUN JUN 12 2011
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN MIAMI-DADE COUNTY
EXTREME EAST CENTRAL MAINLAND MONROE COUNTY
* UNTIL 215 PM EDT
* AT 126 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ABOUT 7 MILES SOUTH OF ROYAL PALM RANGER
STATION. THESE STORMS WERE MOVING NORTH NORTHEAST AROUND 5 MPH.
THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL AND GUSTY WINDS
OF 45 TO 55 MPH. IN ADDITION...TORRENTIAL DOWNPOURS WITH RAINFALL
RATES UP TO 2 INCHES PER HOUR MAY CAUSE PONDING ON SR-933. SEEK
SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2565 8061 2549 8043 2522 8074 2535 8090
TIME...MOT...LOC 1728Z 180DEG 0KT 2529 8060
AK
Special weather statement, Jun 12, 1:33 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
233 PM EDT SUN JUN 12 2011
FLZ071-073-074-121915-
INLAND BROWARD COUNTY FL INLAND MIAMI-DADE COUNTY FL METROPOLITAN
MIAMI DADE FL
233 PM EDT SUN JUN 12 2011
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME SOUTH CENTRAL BROWARD COUNTY
CENTRAL MIAMI-DADE COUNTY
* UNTIL 315 PM EDT
* AT 231 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR INTERSECTION KROME AND KENDALL DRIVE...AND
MOVING NORTH NORTHEAST AT 15 MPH.
* THE STORM WILL AFFECT...
KENDALE LAKES...
MICCOSUKEE RESORT...
SWEETWATER...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 50 MPH. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
LAT...LON 2597 8059 2580 8032 2559 8046 2569 8064
TIME...MOT...LOC 1833Z 194DEG 13KT 2570 8052
AK
Special weather statement, Jun 12, 2:00 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
300 PM EDT SUN JUN 12 2011
FLZ066-070-121945-
HENDRY FL INLAND COLLIER COUNTY FL
300 PM EDT SUN JUN 12 2011
THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME SOUTH CENTRAL HENDRY COUNTY
CENTRAL COLLIER COUNTY
* UNTIL 345 PM EDT
* AT 257 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF GOLDEN GATE ESTATES...AND
MOVING NORTHEAST AT 15 MPH.
* THE STORM WILL AFFECT...
AVE MARIA...
INTERSECTION ALLIGATOR ALLEY AND SR 29...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
LAT...LON 2638 8136 2611 8115 2603 8155 2620 8165
TIME...MOT...LOC 1900Z 244DEG 13KT 2615 8149
AK
Hail, Broward
- When
- June 12, 2:38 PM EST
- Where
- Broward County, 2.98 mi E of Miramar
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 25.992, -80.353
An off-duty national weather service employee reported quarter-sized hail in Miramar near SW 18th street.
Hail, Broward
- When
- June 12, 2:46 PM EST
- Where
- Broward County, 3.79 mi E of Miramar
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 26.010, -80.340
An off-duty National Weather Service employee reported quarter-sized hail in Pembroke Pines.
Thunderstorm Wind, Broward
- When
- June 12, 2:49 PM EST
- Where
- Broward County, 3.79 mi E of Miramar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 26.010, -80.340
An off-duty national weather service employee reported wind speeds estimated to be greater than 60 mph and quarter-sized hail in Pembroke Pines.
Hail, Broward
- When
- June 12, 3:00 PM EST
- Where
- Broward County, 3.62 mi ENE of Miramar
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 26.029, -80.351
A member of the public reported golf ball sized hail near the intersection of I-75 and Sheridan Street.
Hail, Broward
- When
- June 12, 3:00 PM EST to 3:10 PM EST
- Where
- Broward County, 7.26 mi N of Miramar
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 26.104, -80.380
A member of the public reported increasing hail sizes near the intersection of Indian trace and Bonaventure in Weston. Dime-sized hail began around 400 pm and increased to golf ball-sized hail by 410 pm EDT.
Thunderstorm Wind, Broward
- When
- June 12, 3:00 PM EST
- Where
- Broward County, 4.48 mi N of Miramar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 26.065, -80.397
A broadcast media Weatherbug station at Cypress Bay High School in Weston recorded a wind gust of 64 mph. Sustained winds of 45 mph were measured at 355 pm EDT. Time of wind gust estimated from radar data.
Hail, Broward
- When
- June 12, 3:00 PM EST
- Where
- Broward County, 4.79 mi NNE of Miramar
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.066, -80.377
A spotter reported golf ball sized hail along with 3-inch diameter branches down along Pine Ridge Ct in Weston.
Hail, Broward
- When
- June 12, 3:04 PM EST
- Where
- Broward County, 4.89 mi NNE of Miramar
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 26.062, -80.362
A member of the public reported golf ball-sized hail on Griffin Road in Weston along with estimated wind speeds of 50 mph.
Thunderstorm Wind, Broward
- When
- June 12, 3:10 PM EST
- Where
- Broward County, 5.15 mi WNW of Lauderdale Lakes to 2.06 mi N of Miramar
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 26.170, -80.280
A skywarn spotter reported that established trees were downed across Sunrise and Weston. Numerous pieces of foliage in varying sizes from small up to large palm fronds were found in the streets. Penny-sized hail and wind speeds estimated to be between 58 and 72 MPH were reported.
Thunderstorm Wind, Broward
- When
- June 12, 3:10 PM EST
- Where
- Broward County, 7.26 mi N of Miramar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 26.104, -80.380
A member of the public estimated wind gusts around 60 mph near the intersection of Indian Trace and Bonaventure in Weston at 410 pm EDT.
Hail, Broward
- When
- June 12, 3:20 PM EST
- Where
- Broward County, 4.62 mi NW of Davie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.109, -80.291
A report was received of 1 inch in diameter hail near I-595 between Nob Hill and Hiatus Roads.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Dakota, June 12 to 13, 2011$485,000 · EF2 · 25 events
- Heat in Texas, June 12, 20111 death · 1 event
- Wildfire in New Mexico, June 12 to 28, 2011$2.5 million · 1 event
- Hail and Damaging Winds in Virginia, June 12, 2011$160,000 · 1.75 in hail · 14 events
- Wildfire in Louisiana, June 12 to 20, 2011$250,000 · 1 event
- Tornadoes and Hail in Pennsylvania, June 12, 2011$40,000 · EF1 · 10 events
- Hail and Damaging Winds in Wyoming, June 12, 2011$127,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Virginia, June 12, 2011$78,000 · 1.75 in hail · 16 events
- Tornadoes and Hail in Maryland, June 12, 2011$78,000 · EF0 · 16 events
- Hail and Damaging Winds in Georgia, June 12 to 17, 2011$52,000 · 1.75 in hail · 16 events
- Lightning Strike in Illinois, June 12, 2011$100,000 · 1 event
- Damaging Winds in Mississippi, June 12, 2011$73,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319643, 319644, 319649, 319645, 319647, 319650, 319653, 319646, 319648, 319652, 319654.